Menopausal night sweats and hot flashes can be quite uncomfortable. They are often described as a hot sticky feeling which can spread through the upper body and face, flushing the face and neck, and can often includes intense sweating. Hot flashes can also cause a rapid heart rate, pressure in the head, and blotchy facial skin . After the hot flash is over, you may have a chilled feeling. According to the Mayo Clinic, the frequency of a hot flash varies greatly. Some women may have multiple hot flashes a day, while other women may have only a couple per week. The length of each hot flash or night sweating can last from 1 to 30 minutes.
Hormone replacement therapy (HRT) is a standard course of treatment prescribed by gynecologists to treat night sweats and hot flashes in menopausal women. HRT generally uses estrogen, to help alleviate menopausal symptoms; however, there can be side effects.
Another treatment that doctors are beginning to use for night sweats is Desvenlafaxine (Pristiq), also known as O-desmethylvenlafaxine, it is an antidepressant of the serotonin-norepinephrine reuptake inhibitor class developed and marketed by Wyeth.
In a study done at Eastern Virginia Medical School shows that desvenlafaxine can be an effective medication for treating hot flashes. The randomized trial had three test groups: a placebo, desvenlafaxine 100 mg, and desvenlafaxine 150 mg. Women who took the placebo had an average of 4.9 fewer hot flashes; women who took the 100 mg of desvenlafaxine had an average of 6.3 fewer hot flashes; and women who took the 150 mg of desvenlafaxine had an average of 7.0 fewer hot flashes. However, desvenlafaxine does have some possible side effects as well: loss of appetite, constipation, diarrhea, dry mouth, nausea, insomnia, and diarrhea.
I was recently able to participate in one of the Wyeth follow-up studies for their hot flash medicine called Pristiq . I’m happy to report that I did not have any of the side effects mentioned above and did see a huge improvement in my night sweats and hot flashes. So with my wicking pajamas and my Pristiq, I’m sleeping well these days.